Bipolar Disorder Community
Metformin
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Metformin

My psychiatrist put me back on half of a 2.5mg dose of Olanzapine daily, and along with it has advised me to take 500mg of Metformin three times daily. I was only taking the Metformin twice daily, but because I have gained a few pounds, my doctor  thought it I should take more. I'm not sure if it's just a coincidence that since taking three I have had a persistent headache, have been generally sick to my stomach, and just not feeling well. I know it's also flu season, so I'm not sure if maybe I have a mild form of the flu and it just so happens that I upped my Metformin dose at the same time. Since not feeling well, I have dropped a couple pounds: my appetite has gone from being increased to drastically decreased (it doesn't help that any time I eat my stomach feels worse). I also think these pounds are fairly superficial since I have also been on my period and my weight tends to spike at the beginning then fall once it's over. I'm not sure if I'm really making any sense.. my concentration is really low and so is my energy.
Related Discussions
3 Comments Post a Comment
Blank
585414_tn?1288944902
  Metformim is a medication used to control or prevent the onset of diabetes and/or regulate blood sugar and this is how it helps with these potential side effects of Zyprexa but you could discuss the specifics with your psychiatrist. What you describe are potential side effects of concern from Metformim so you should inform your psychiatrist. Zyprexa out of all the antipsychotics is the most likely to cause weight gain and diabetes so if this cannot be helped through other means you could discuss other available options with your psychiatrist and they could adjust and/or change your medication as needed.
Blank
Avatar_f_tn
I have to agree.  I've taken Metformin for several years for my Diabetes and have had stomach issues every once in a while.  I've also taken Zyprexa, which added pounds for me.  
Blank
Avatar_f_tn
I took zyprexa for 4 years, gained 50lbs while taking it and developed sugar metabolism problems. After I quit zyprexa, my general doctor, prescribed metformin, which helped me lose the additional weight. But it seems that the sugar metabolism problems are here to stay.
When I look back, I wished I was given other options to Zyprexa. In my case the benefits were not worth the side effects.
I am not a doctor, but I do think your headaches and other symptoms are drug related. I am trying to be as med free as possible.
Ask your doctor for other options
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
1237757_tn?1323146719
Blank
BP2PROFESSIONAL
Melbourne, Australia
Avatar_f_tn
Blank
Crystal413
VA